Factorization theorem
factorization criterion
A theorem in the theory of statistical estimation giving a necessary and sufficient condition for a statistic to be sufficient for a family of probability distributions
(cf. Sufficient statistic).
Let be a random vector taking values in a sample space
,
, where the family of probability distributions
is dominated by some measure
, and let
![]() |
Further, let be a statistic constructed from the observation vector of
and mapping the measurable space
into the measurable space
. Under these conditions the following question arises: When is
sufficient for the family
? As an answer to this question, the factorization theorem asserts: For a statistic
to be sufficient for a family
that admits sufficient statistics, it is necessary and sufficient that for every
the probability density
can be factorized in the following way:
![]() | (*) |
where is a
-measurable function on
, and
is an
-measurable function on
. The factorization theorem, beyond giving a criterion for sufficiency, in many cases enables one to determine the concrete form of the sufficient statistic
for which the density
must factorize by the formula (*). In practice it is usually preferable to deal with the likelihood function
rather than with the density
. In terms of the likelihood function the condition (*) has the form
, explicitly containing
.
References
[1] | R.A. Fischer, "On the mathematical foundations of theoretical statistics" Philos. Trans. Roy. Soc. London Ser. A , 222 (1922) pp. 309–368 |
[2] | J. Neyman, "Su un teorema concernente le cosiddette statistiche sufficienti" Giorn. Istit. Ital. Att. , 6 (1935) pp. 320–334 |
[3] | E.L. Lehmann, "Testing statistical hypotheses" , Wiley (1959) |
[4] | I.A. Ibragimov, R.Z. [R.Z. Khas'minskii] Has'minskii, "Statistical estimation: asymptotic theory" , Springer (1981) (Translated from Russian) |
[5] | P.R. Halmos, L.J. Savage, "Application of the Radon–Nikodym theorem to the theory of sufficient statistics" Ann. of Math. Statist. , 20 (1949) pp. 225–241 |
Comments
References
[a1] | D.R. Cox, D.V. Hinkley, "Theoretical statistics" , Chapman & Hall (1974) pp. 21 |
Factorization theorem. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Factorization_theorem&oldid=14298